Weight gain is a common issue for people on bipolar medications. Learn which drugs have this unfortunate side effect and how you can keep your weight under control.
Medications that are used to treat bipolar disorder are intended to help stabilize mood and ease depression, but they often come with a significant side effect: weight gain. In addition to weigh gain, eating disorders are a concern to be watchful for. Anorexia, binge eating and bulimia just to name a few.
Drugs that are especially associated with this issue include:
- Mood stabilizers such as lithium and divalproex (Depakote)
- Antipsychotics such as risperidone (Risperdal), quetiapine (Seroquel), and olanzapine (Zyprexa)
- Antidepressants such as paroxetine (Paxil) and isocarboxazid (Marplan)
Drugs are not always solely to blame for weight gain during bipolar treatment. It’s also common for a person’s appetite to naturally increase along with his or her emotional wellness as the treatment takes effect. The better you feel the more you get around. I put on a considerable amount of weight in a short period of time. If I had to guess it would be around eighty- pounds in a two and a half year period. I ate too much and wasn’t getting any exercise. Since then I have only lost maybe forty pounds. I can’t fully blame the medication. Two of the medications that I take are known to cause weight gain and I am already susceptible to gaining weight. It’s in my genes. At that time, I was no longer able to work outside the home. Exercise and good eating is essential to maintaining a health mind and healthy body.
Bipolar Disorder and Weight Gain: Why Does It Matter
Increase in your weight can have negative effects on your overall health. Your heart is affected, cholesterol levels, and blood presssure.
Weight gain may also elevate your risk for diabetes, metabolic syndrome, cancer, sleep apnea, osteoarthritis, and other complications. And finally, gaining weight can contribute to low self-esteem and undermine your desire and commitment to eat healthfully and exercise regularly.
Bipolar-Related Weight Gain: How Can You Avoid It?
If you’re taking medication to treat bipolar disorder and have experienced weight gain, Everyday Health’s Emotional Health Expert, Ruth Wolever, PhD, a clinical health psychologist and the research director at the Duke Center for Integrative Medicine at Duke University School of Medicine, offers the following tips:
Eat nutritious foods.
A balanced diet is the foundation of good health and also a key component of weight management. Go for fresh fruits and vegetables, beans and legumes, whole grains, lean meats and fish, tofu, and low-fat, low-cal dairy options. Avoid trans fats, simple carbohydrates, and processed and fatty foods whenever possible.
Reduce your portion sizes.
Smaller servings will add up to fewer pounds. Figuring out portions is not always easy. If you need a portion guide, check out the portion guide at MyPyramid.gov.
Eat more slowly.
Taking more time to chew and give you body a chance to catch up with your meal. It takes from 20 to 30 minutes for your brain to register that your stomach is full, so eating slowly may help you to eat less.
Staying active is one of the best things you can do for your body. Exercise is great for your overall health and well-being, weight management (and weight loss), and mood.
Being stressed can lead to emotional and binge eating and in turn leads to weight gain. Stress can also interfere with sleeping habits as well. Getting a handle on stress will help you to gain control of your weight.
Get professional guidance.
Consult with a nutritionist to set up an individual diet plan that works for you.
Write it down.
Keeping a food diary can help a person with bipolar disorder gain insight into eating habits by tracking caloric intake and seeing a connection between daily/monthly eating patterns and emotional states. ���